Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 15, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 13, 2005, 2:33 AM CDT for Lyon County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2005, 2:33 AM CDT (07:33 UTC)
- Expired
- May 13, 2005, 5:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Lyon County, KS
The radar
The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 7.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1203 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 130734 FFWTOP KSC111-131030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 233 AM CDT FRI MAY 13 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS * UNTIL 530 AM CDT * AT 228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA. * LOCATIONS IMPACTED INCLUDE... EMPORIA... OLPE... NEOSHO RAPIDS... THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS SOUTHERN LYON COUNTY THROUGH 5 AM. RADAR ESTIMATES UP TO TWO INCHES HAS FALLEN ACROSS PARTS OF SOUTHERN LYON COUNTY SINCE THURSDAY EVENING. ADDITIONAL RAINFALL OF ONE TO THREE INCHES IS POSSIBLE THIS MORNING. RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3817 9633 3819 9597 3845 9597 3847 9635 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 12, 3:15 PM CDT, 11 hours 18 minutes earlier.
Area forecast discussion, May 12, 3:15 PM CDT, 11 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 315 PM CDT THU MAY 12 2005 .DISCUSSION... ALL OF WEATHER AND CONCERNS CENTERED IN NEXT 30 HOURS. MAIN CONCERN OVERNIGHT AND FRIDAY FORENOON IS CONVECTIVE SEVERE WX AND/OR FLOODING. FLOOD WATCH WELL ADVERTISED SINCE EARLY TODAY...AND WILL NOT CHANGE ONE THING ABOUT IT NOW. WITH SHEAR IN PLACE ALG FRONTAL BOUNDARY TNGT...APPEARS NUMEROUS HAIL REPORTS WILL OCCUR. SOME EARLY THREAT FOR TORNADIC SUPERCELLS NORTHEAST PORTIONS OF THE AREA...SHOULD DIMINISH QUICKLY THIS EVENING AS MCS BECOMES DOMINANT FEATURE FOR THE AREA. THIS MCS SHOULD BRING THE OVERNIGHT THREAT FOR FLOODING MUCH OF THE AREA. PRECIPITABLE WATER VALUES IN OPTIMUM 150-175% OF NORMAL VALUES WITH CELLS EXPECTED TO TRAIN OVER THE SAME AREA FOR SVRL HOURS OVERNIGHT. IN SPITE OF THE FACT SOME AREAS ARE VERY DRY...THIS SCENARIO LIKELY TO OVERCOME PRECURSOR DRY CONDITIONS WITH EXTENDED PERIODS OF RAIN/THUNDER. WOULD LIKE TO FOLLOW 12Z NAM FOR THE MOST PART...WITH MCS TNGT WORKING OVER THE ATMOSPHERE FAIRLY WELL. NEXT ROUND OF THUNDERSTORMS TMRW EVENING LIKELY JUST SOUTHEAST OF CWA WITH LINGERING SHOWERS TO THE NORTH. HAVE CUT BACK ON NORTHERN EXTENT OF THESE SHOWERS THROUGH THE DAY AND TMRW EVENING AS STG SUBSIDENCE QUICKLY ENTERS AREA TMRW EVENING FROM THE NORTHWEST. WOULD SUSPECT MOST OF AREA TO BE CLEAR BY OR SHORTLY AFT MIDNIGHT TMRW NIGHT. PRETTY UNEVENTFUL AFTER THAT WITH A GRADUAL WARMUP AFTER THE WEEKEND TO ABV NORMAL TEMPERATURES BY WEDNESDAY THEN PERSISTENCE INTO THURSDAY. WOULD SUSPECT DRY WEATHER AS WELL WITH ANY CHC FOR PCPN PROBABLY CONFINED TO THE AREA WEST OF OUR CWA IN WEAK UPSLOPE SUNDAY/MONDAY. WAA CHANCE FOR PCPN EXISTS MON-TUE TIME FRAME BUT CHANCES ARE SOMEWHAT REMOTE AS THIS TIME...AND HAVE OPTED TO KEEP IT DRY FOR NOW. && .TOP WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FOR ALL COUNTIES TONIGHT.
Hazardous weather outlook, May 12, 3:58 PM CDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CDT THU MAY 12 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-131000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 358 PM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE WIDESPREAD OVER ALL THE AREA TONIGHT. SOME OF THE THUNDERSTORMS SHOULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. A TORNADO OR TWO COULD NOT BE RULED OUT EARLY THIS EVENING ESPECIALLY OVER THE NORTHEAST CORNER OF THE STATE. ALSO...SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL AND POSSIBLY FLASH FLOODING. THE SEVERE THREAT SHOULD DIMINISH SOME OVERNIGHT BUT THEN THE CONCERN WILL SHIFT TO POSSIBLE HEAVY RAINFALL AND FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS SHOULD BE GRADUALLY DECREASING ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 12, 10:19 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1019 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM FLASH FLOOD LAWRENCE 38.97N 95.24W
05/12/2005 DOUGLAS KS COUNTY OFFICIAL
PORTIONS OF 23RD STREET AND 2ND STREET CLOSED DUE TO
WATER OVER ROADWAY.
&&
SMBLocal storm report, May 12, 10:43 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1043 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM FLOOD HIAWATHA 39.85N 95.54W
05/12/2005 BROWN KS COUNTY OFFICIAL
INTERSECTION OF HWYS 75 AND 36 DOWN TO ONE LANE. PRAIRIE
ROAD CLOSED DUE TO FLOODING. NUMEROUS REPORTS OF FLOODING
ON HWY 73.
&&
SMBLocal storm report, May 12, 10:47 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1047 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM FLOOD HOPE 38.69N 97.08W
05/12/2005 DICKINSON KS COUNTY OFFICIAL
NUMEROUS REPORTS OF WATER 6 INCHES DEEP OVER HWY 4.
SEVERAL REPORTS OF CARS IN DITCHES.
&&
SMBLocal storm report, May 12, 10:50 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1050 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM FLOOD COUNCIL GROVE 38.66N 96.49W
05/12/2005 MORRIS KS COUNTY OFFICIAL
MINOR STREET FLOODING OCCURRING IN THE CITY.
&&
SMBLocal storm report, May 13, 1:25 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
125 AM CDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 AM FLOOD 1 S DUNLAP 38.56N 96.37W
05/13/2005 MORRIS KS LAW ENFORCEMENT
WATER FLOWING OVER 4 MILE ROAD SOUTH OF DUNLAP FROM FARM
FIELD.
0122 AM FLOOD COUNCIL GROVE 38.66N 96.49W
05/13/2005 MORRIS KS LAW ENFORCEMENT
V. AVENUE FLOODED IN COUNCIL GROVE.
&&
JWLocal storm report, May 13, 1:28 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
128 AM CDT FRI MAY 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM FLOOD COUNCIL GROVE 38.66N 96.49W
05/13/2005 MORRIS KS LAW ENFORCEMENT
V. AVENUE FLOODED IN COUNCIL GROVE.
1225 AM FLOOD 1 S DUNLAP 38.56N 96.37W
05/13/2005 MORRIS KS LAW ENFORCEMENT
WATER FLOWING OVER 4 MILE ROAD SOUTH OF DUNLAP FROM FARM
FIELD.
&&
JWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:04 PM CDT | Flash Flood Warning | TOP | Dickinson | 3 hr |
| May 12, 9:37 PM CDT | Flash Flood Warning | TOP | Jefferson | 3 hr |
| May 12, 9:44 PM CDT | Flash Flood Warning | TOP | Douglas, Shawnee | 3 hr |
| May 12, 10:00 PM CDT | Flash Flood Warning | TOP | Wabaunsee | 3 hr |
| May 12, 10:38 PM CDT | Flash Flood Warning | TOP | Lyon, Osage | 6 hr |
| May 12, 10:52 PM CDT | Flash Flood Warning | TOP | Douglas, Franklin | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.